Long-term PPI use increases hip fractures post menopause
POSTMENOPAUSAL women using proton pump inhibitors (PPIs) long-term have an increased risk of hip fracture, a large study shows.
Compared to women who did not take PPIs, taking the agents regularly for two years increased the risk of hip fracture by 35%, and longer PPI use increased the risk, researchers found.
The prospective cohort study followed almost 80,000 women in the Nurses’ Health Study from 2000 until 2008, against a background of rising PPI use (6.7% of women in 2000 compared to 18.9% by 2008).
Some 893 hip fractures were documented over the study duration.
The risk of hip fracture was 50% higher for PPI users who also smoked, compared to non PPI users, the researchers found.
Any risk of hip fracture returned to normal levels two years after patients ceased PPIs.
Like smoking, PPIs can inhibit the absorption of calcium, the researchers said.
In addition, they conducted a meta-analysis of their data with the results of 10 previous studies, finding PPIs were associated with an overall 30% increased risk of hip fracture.
The US Food and Drug Administration (FDA) issued a warning about PPIs being linked to hip fractures in May 2010 but called for further evidence, and Australian authorities in 2009 urged prescribers to take account of the potential issues.
BMJ 2012, online 31 January